Ask the Expert: Can anti-inflammatories hurt me?

Three men playing volleyball jump for the ball.
Exercise is medicine!

Tags: |

Q: I’m getting older and have more body aches and pains especially after doing a hard workout.  To manage these pains, I often use anti-inflammatory drugs. This summer, I injured my shoulder. After taking anti-inflammatories for eight weeks, I developed heart burn. My physician’s assistant advised me to stop taking anti-inflammatories, and I feel much better. Anti-inflammatories are sold without a prescription – how dangerous can they be?

—Curious

A: Dear Curious:

Glad to hear you are feeling better. Anti-inflammatories are one of the most commonly used types of medication in Canada. They are available as pills, creams and injectable solutions. People typically take them to help with pain, inflammation and fever.

All anti-inflammatory medications work the same way – by blocking the production of substances known as prostaglandins. Prostaglandins play a role in many important bodily processes including inflammation, pain and fever, blood flow to the kidneys, airway dilation, stomach acid production and bleeding control.

Anti-inflammatories are generally well-tolerated. However, taking them for long periods in high doses increases the risk for side-effects. These side-effects range from relatively minor issues all the way to life threatening problems. Every year, more than 1900 Canadians die from complications resulting from anti-inflammatory use. The following are some common side- effects: increased blood pressure, bloating, nausea, vomiting, heart burn, diarrhea, constipation, bleeding ulcers, kidney, liver and heart failure, heart attacks, stroke and allergic reactions.

You can follow the strategies below to reduce the risk of side-effects when you use these medications:

  1. Take them as directed by your health care provider;
  2. Use the lowest dose possible for as short a time as needed – ideally less than 30 days;
  3. Take them with food – never on an empty stomach;
  4. Don’t use more than one product at a time – this includes using anti-inflammatory creams while taking anti-inflammatory pills; and
  5. Take them with stomach protecting medications.

The bottom line: Anti-inflammatories can be very helpful for musculoskeletal aches and pains, provided they are taken carefully. While they are available without a prescription, these medications can cause life threatening complications in some people. If you are frequently very sore after your workouts, you may want to have the Personnel Support Programs fitness staff review your training program to ensure you aren’t overtraining. Exercise is medicine!

Dr. Darrell Menard, M.D., Dip Sport Med

Darrell.menard@forces.gc.ca

For more info please visit Strengthening the Forces.

Date modified: